zig
0

Notifications

  • You're all caught up!

Can You Take L-Tryptophan With SSRIs?

by
author image Berit Brogaard
Dr. Berit Brogaard has written since 1999 for publications such as "Journal of Biological Chemistry," "Journal of Medicine and Philosophy" and "Biology and Philosophy." In her academic research, she specializes in brain disorders, brain intervention and emotional regulation. She has a Master of Science in neuroscience from University of Copenhagen and a Ph.D. in philosophy from State University of New York at Buffalo.
Can You Take L-Tryptophan With SSRIs?
It is unsafe to take a tryptophan supplement together with an SSRI. Photo Credit Tatomm/iStock/Getty Images

Selective serotonin reuptake inhibitors, or SSRIs, increase the brain’s levels of the mood-enhancing neurotransmitter serotonin. L-tryptophan is an essential amino acid that forms the starting point for serotonin synthesis. As too high levels of serotonin in the brain can lead to cardiac arrest, adding L-tryptophan to your diet while taking an SSRI is unsafe.

SSRIs

Low levels of serotonin are strongly associated with depression and anxiety disorders. SSRIs increase the brain’s levels of serotonin by preventing serotonin transporters in the brain from deactivating serotonin. Serotonin cannot enhance the neuron signal when it is inside the neurons. As the serotonin transporter transports serotonin back into the neurons, this molecule deactivates serotonin. By blocking the serotonin transporter, SSRIs increase the brain’s levels of active serotonin.

L-Tryptophan and Serotonin Synthesis

When you consume food or supplements containing the essential amino acid L-tryptophan, the amino acid enters the bloodstream through the walls in the intestinal tract. If L-tryptophan crosses the brain-blood barrier, the brain can convert it into 5-hyrdoxytryptophan, or 5-HTP, and then into serotonin. There is some evidence indicating that L-tryptophan taken as a supplement crosses over into the brain. So, taking L-tryptophan as a supplement may raise the brain’s levels of serotonin.

You Might Also Like

Serotonin Syndrome

Serotonin syndrome is a kind of serotonin poisoning that usually occurs as a result of an overdose of a serotonin-enhancing drug or drug interactions. Two drugs, or a drug and a supplement, that both enhance serotonin levels can cause the syndrome. Serotonin syndrome results in an increase in heartbeat, agitation and high fever. The syndrome can lead to cardiac arrest. One of the most famous cases of a death as a result of serotonin syndrome is that of Libby Zion. Libby was hospitalized and given the morphine-like pain medication meperidine. This drug interacted with an antidepressant she was already taking and lead to cardiac arrest.

Tryptophan-Rich foods

Because serotonin syndrome is a very serious condition, it is unsafe to take an antidepressant that enhances serotonin levels together with a supplement that may enhance serotonin levels. Tryptophan is essential to the synthesis of serotonin. Since SSRIs work only if the brain synthesizes serotonin, tryptophan is essential to the function of SSRIs. To avoid a tryptophan deficiency, incorporate tryptophan-rich foods, such as chickpeas, whey protein, buckwheat, sunflower seeds, flaxseeds and flax oil, into your diet. As you would have to eat huge quantities of these foods to acutely raise your brain’s levels of serotonin, adding tryptophan foods to your diet is a safe way to ensure that you get enough tryptophan but not too much.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media